Calculators · Critical Care · Criteria
SIRS criteria
Also called systemic inflammatory response syndrome, SIRS
ACCP/SCCM 1992 criteria for the systemic inflammatory response syndrome (2 or more of 4).
SIRS criteria met
0 / 4
- SIRS
- Absent
Fewer than 2 criteria: SIRS absent.
Formula and scoring
SIRS = 2 or more of: T > 38 or < 36 °C; HR > 90; RR > 20 or PaCO₂ < 32 mmHg; WBC > 12 000 or < 4000/mm³ or > 10% immature forms.
Exam and ward pearls
- Sepsis-1 (1992) = SIRS + infection; Sepsis-3 (2016) dropped SIRS for being non-specific.
When not to rely on it
- Sepsis-3 cites inadequate sensitivity and specificity of SIRS for sepsis.
Source
- Bone RC, Balk RA, Cerra FB, et al. Definitions for sepsis and organ failure and guidelines for the use of innovative therapies in sepsis. The ACCP/SCCM Consensus Conference Committee. Chest. 1992;101(6):1644-55. doi:10.1378/chest.101.6.1644 · PMID 1303622
- Singer M, Deutschman CS, Seymour CW, et al. The Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3). JAMA. 2016;315(8):801-10. doi:10.1001/jama.2016.0287 · PMID 26903338
Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.
More Critical Care calculators
- 4Ts score for heparin-induced thrombocytopenia
- Anion gap, albumin-corrected anion gap and delta ratio
- BISAP score
- Braden Scale (pressure injury risk)
- Burn fluid resuscitation (Parkland / modified Brooke)
- Calculated serum osmolality and osmolar gap
- CIWA-Ar alcohol withdrawal scale
- Clinical Frailty Scale (CFS v2.0)